Lightning, Cerro Gordo
- When
- April 12, 12:00 AM CST
- Where
- Cerro Gordo County, Mason City
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Thunderstorms moved across northern Iowa during the early morning hours of the 12th. Though no severe weather was reported with the storms as they passed over Mason City, lightning did strike a house there.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved across northern Iowa during the early morning hours of the 12th. Though no severe weather was reported with the storms as they passed over Mason City, lightning did strike a house there. The bolt took out the phone in the house and knocked a whole through the roof and the walls. The house did not catch on fire however.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 11, 2:02 PM CST, 9 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT TUE APR 11 2006 .DISCUSSION... LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION. SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE BEGINNING OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL/DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1207 AM CDT WED APR 12 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1207 AM CDT WED APR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AND SATURDAY NIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG DES MOINES 41.58N 93.62W
04/11/2006 POLK IA BROADCAST MEDIA
CAR LOT SIGN BLOWN DOWN. AURORA AND NE14TH. FROM KCCI TV.
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 4 NW DES MOINES 41.63N 93.67W
04/11/2006 E0.75 INCH POLK IA TRAINED SPOTTER
DELAYED REPORT.
&&
STEACHOUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG MAXWELL 41.89N 93.40W
04/11/2006 STORY IA EMERGENCY MNGR
WINDOW BLOWN OUT OF MOBILE HOME.
&&
STEACHOUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 3 E MADRID 41.88N 93.76W
04/11/2006 BOONE IA BROADCAST MEDIA
POLE BARN DOWN REPORTED BY KCCI.
&&
STEACHOUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST FONTANELLE 41.29N 94.56W
04/11/2006 M60 MPH ADAIR IA MESONET
&&
STEACHOUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST PANORA 41.69N 94.36W
04/11/2006 M60 MPH GUTHRIE IA MESONET
&&
STEACHOUThe Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496312.